Alert archive / California / Beach Hazards Statements in 2024
Beach Hazards Statement 10, NWS Eureka, CA
NWS Eureka, CA issued this beach hazards statement at Oct 12, 2024, 1:51 PM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Oct 14, 2024, 8:00 AM PDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2024, 1:51 PM PDT (20:51 UTC)
- In effect from
- Oct 14, 2024, 8:00 AM PDT
- Expired
- Oct 14, 2024, 7:00 PM PDT
- In force
- 11 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2013 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
406 WHUS46 KEKA 122051 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 151 PM PDT Sat Oct 12 2024 CAZ101-103-104-109-130500- /O.NEW.KEKA.BH.S.0010.241014T1500Z-241015T0200Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 151 PM PDT Sat Oct 12 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...Increased threat of sneaker waves expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From Monday morning through Monday evening. . * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
6 follow-up statements
728 WHUS46 KEKA 130409 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 909 PM PDT Sat Oct 12 2024 CAZ101-103-104-109-131215- /O.CON.KEKA.BH.S.0010.241014T1500Z-241015T0200Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 909 PM PDT Sat Oct 12 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...Increased threat of sneaker waves expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From Monday morning through Monday evening. . * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
455 WHUS46 KEKA 130955 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 255 AM PDT Sun Oct 13 2024 CAZ101-103-104-109-131800- /O.CON.KEKA.BH.S.0010.241014T1500Z-241015T0200Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 255 AM PDT Sun Oct 13 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...Increased threat of sneaker waves expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From Monday morning through Monday evening. . * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
260 WHUS46 KEKA 131602 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 902 AM PDT Sun Oct 13 2024 CAZ101-103-104-109-140015- /O.CON.KEKA.BH.S.0010.241014T1500Z-241015T0200Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 902 AM PDT Sun Oct 13 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...Increased threat of sneaker waves expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From Monday morning through Monday evening. . * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
176 WHUS46 KEKA 132156 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 256 PM PDT Sun Oct 13 2024 CAZ101-103-104-109-140600- /O.CON.KEKA.BH.S.0010.241014T1500Z-241015T0200Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 256 PM PDT Sun Oct 13 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...Increased threat of sneaker waves expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From Monday morning through Monday evening. . * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
679 WHUS46 KEKA 140505 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 1005 PM PDT Sun Oct 13 2024 CAZ101-103-104-109-141500- /O.CON.KEKA.BH.S.0010.241014T1500Z-241015T0200Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 1005 PM PDT Sun Oct 13 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM PDT MONDAY THROUGH MONDAY EVENING... * WHAT...Increased threat of sneaker waves expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From 8 AM PDT Monday through Monday evening. . * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
547 WHUS46 KEKA 141405 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 705 AM PDT Mon Oct 14 2024 CAZ101-103-104-109-150200- /O.CON.KEKA.BH.S.0010.241014T1500Z-241015T0200Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 705 AM PDT Mon Oct 14 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING... * WHAT...Threat of sneaker waves expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...Until 7 PM PDT this evening. . * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this beach hazards statement went out at Oct 12, 4:47 AM PDT, 9 hours 4 minutes earlier.
Area forecast discussion, Oct 12, 4:47 AM PDT, 9 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
447 AM PDT Sat Oct 12 2024
.SYNOPSIS...Light rain spreads across NWRN CA this morning. This
will keeps highs this afternoon only around 70 for the interior
areas. Seasonable temperatures will resume Sunday, then another
another potential rainfall event approaches mid week.
&&
.DISCUSSION...Latest satellite WV imagery is showing an upper level
low centered over the CA/OR border early this morning. This is
pushing an occluded front onshore, which has brought some mostly
light rainfall to the area early this morning with rainfall amounts
so far ranging from a a tenth to half an inch in Humboldt county
with below a tenth elsewhere. Rain is expected to continue to spread
east and south this morning, and generally amounts are only expected
to total around a quarter to a half inch of rain. Up to an inch is
possible in the King Range of southern Humboldt. Eastern Trinity and
eastern Lake counties may see less than a quarter of inch. The main
front should progress east out of the area by early afternoon,
although scattered light showers are possible through the afternoon.
Southerly winds have accelerated across coastal ridges of Humboldt
and Del Norte, with gusts of 20 to 30 mph early this morning. These
winds are expected to quickly weaken after dawn.
Sunday and Monday high pressure is expected to build into the area.
This will likely bring low clouds and fog to many of the interior
valleys, likely keeping most areas from seeing frost, but any areas
that do remain clear could see a light frost.
Tuesday there is an upper level trough approaching the West Coast
and this is expected to bring another round of rain. Latest ensemble
guidance is showing a significant amount of spread in the depth of
this trough, leading to low confidence on the southerly extent of
its associated rainfall. Currently the NBM is showing a 60 to 70
percent chance of exceeding 1 inch in Humboldt and Del Norte
counties...although deterministic guidance is heavily split. There
are lower probabilities farther south and east, with Lake county
only a seeing a 20 to 30 percent chance of more than an inch
according to the NBM. Long range ensemble clusters are indicating
ridging developing late next week and next weekend, with mild
weather possible during this period.
&&
.AVIATION...A frontal boundary continues to move through the
region bringing some rain to the area through mid morning. Most of
the heaviest rain has moved through KCEC and KACV with some showers
lingering for KUKI. These conditions will likely bring LIFR or
possibly IFR conditions for coastal terminals. The bigger question
is how low the ceilings will be after the front moves through. The
HREF probabilities show some lower ceilings, but they are mainly in
the evening and overnight.
&&
.MARINE...South winds will continue for the coastal waters through
early this morning. Wind gusts will continue to diminish through the
morning as the cold front moves through the region. South winds will
ease behind the front today and then become light and northerly by
Sunday. The small craft advisory remains in effect across the outer
coastal waters into mid morning.
Looking at the sea state, a westerly swell system will build into
the waters to around 8 feet at 11 seconds early this morning. This
will combine with a short period southerly wave of 3 to 5 feet at 5
seconds. Tonight and Sunday these winds and waves all diminish. A
new long period swell quickly builds in Monday peaking around 10 ft
at 16 seconds which may cause a sneaker wave threat to beach goers.
KMZ/MKK/TDJ
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 AM PDT this morning for PZZ470-
475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngNearby
Beach Hazards Statements in California, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.